Module 2: Basic Pharmacology of Controlled Drugs and Substances
Adjusting benzodiazepine doses
Benzodiazepines have psychotropic effects that can be potentiated when used concurrently with other medications including controlled drugs and substances, such as opioids. Prescribers need to be mindful of these effects and regularly reassess their patients for continued benefit from their benzodiazepine versus the need to explore alternate options for symptom management. Positive health outcomes have been demonstrated with weaning or discontinuation of benzodiazepines – especially when supported by careful monitoring (NOUGG, 2017). The NOUGG (2017) recommendation statement R06 outlines the evidence supporting benzodiazepine dose changes.
A tapering guide Benzodiazepine tapering of the Canadian Guideline for Safe and Effective Use of Opioids for Chronic Non-Cancer Pain (NOUGG, 2017) is available.
Stopping benzodiazepines abruptly may result in sleep disturbances, headache, anxiety, and problems concentrating. Withdrawal from high doses also poses a risk of seizures, depression, paranoia, agitation, and delirium (Canadian Pharmacists Association, 2014). Withdrawal symptoms include insomnia, agitation, anxiety, perceptual changes, dysphoria, headache, muscle aches, twitches, tremors, loss of appetite, and GI distress. Some important considerations for discontinuing benzodiazepines include the following:
- Up to 30% of patients will experience withdrawal after 8 weeks of benzodiazepine treatment, so prescribers must anticipate symptoms and be prepared to support the patient
- Withdrawal occurs 1-2 days (short acting) to 5-10 days (long acting) following discontinuation
- Patients should be educated about not missing doses or abruptly stopping medication
Several discontinuation strategies exist and therefore should be individualized. Tapering or weaning benzodiazepine doses can be especially important in the older adult as a means to preserve functional abilities and safety. The following readings provide further information on benzodiazepine tapering in older adults:
- Canadian Centre on Substance Abuse. (2014). Effective interventions to manage symptoms of benzodiazepine withdrawal in seniors.
- Pollman, A. S., Murphy, A. L., Bergman, J. C., & Gardner, D. M. (2015). Deprescribing benzodiazepines and Z-drugs in community-dwelling adults: A scoping review [Electronic version]. BMC Pharmacology and Toxicology, (16)19. doi:https://doi.org/10.1186/s40360-015-0019-8
- Edmunds, M. W. & Mayhew, M. S. (2014). Pharmacology for the Primary Care Provider (4th ed.). St. Louis, MO: Mosby
- NOUGG. (2017). Canadian Guideline for Safe and Effective Use of Opioids for Chronic Non-Cancer Pain. Retrieved from http://nationalpaincentre.mcmaster.ca/opioid/